… and so, the blinking heck, am I!!
This time of night is a particularly pleasant time for me. Every night is the same; though it is worse if I am more tired. Basically I formicate. Every night. And it isn’t fun. It’s … hang on a mo … that is not what I said … scrape yourself out of the gutter and pay attention … formicate, I said formicate.
Formication, according to the wordly-wise wonder that is Wikipedia, is derived from formica, the Latin word for ant. Formication is the medical term for a sensation that resembles that of insects crawling on (or under) the skin. Formication is a well-documented symptom that has numerous possible causes.
For me, my formication habit began when I had my interferon treatment for Hepatitis C, back in 1999. It was one of a glut of delightful side effects which still lingers long after that original year of treatment. The definition – which I only had from my CFS specialist this last year – is uncannily accurate. If you will: imagine hundreds of ants crawling just underneath your skin (horror movie stylee). However, they are not just in one spot. Imagine those subdermal ants crawling on the top of your right foot, for a couple of seconds, then on the inside of your left ear lobe, then on the back of your right index finger, then across your stomach, then your left shoulder blade, then just under your eyes. Uncomfortable yet??
The Itchy and Scratchy Ros
This pretty much describes the sensations I get when I’m in bed every night trying to go to sleep. As you can imagine I’m kind of a whirling dervish underneath the duvet, rubbing here, itching there, eee ooo aaa, can’t reach the scratchy little devils!! And no, there are no bedbugs or other actual nibbly, crawly creatures – it is, quite literally all in my head .. and all over my body. Nice. I’ve got so used to them now that I’ve affectionately and somewhat derangedly dubbed them my “itchy buggers”.
What did you feel there?
Well I cried
But why the tears there?
I’ll tell you why
It’s all too beautiful
It is peculiar that I never really get visitations from the itchy buggers during the day. I often scratch my face to shreds because I have the sensation of an eyelash or a strand of hair on my skin and no matter how hard I try I can’t get rid of it, but that’s because there’s nothing there. I think that sensation is probly related, but it is only at night that the formication fun really begins.
You scratch my back, I’ll scratch my back and leg and neck and toe…
I’ve spoken to my GP as to why it is I might be getting formicated and they didn’t have many suggestions as to what the cause could be, but they did say that it was a common side effect of drug withdrawal. Hmmm. The CFS occupational therapist who took my symptom, one I hardly thought worth mentioning, and gave it a name – told me that it might be liver related but also wondered if it could be caused by something in the blood products I constantly inject. The former was also the opinion of the Chinese acupuncturist that I saw earlier in the year – she saw the crawling as a sign of a toxic liver. This made sense to me given the Hep C, the interferon and ribaviron I’ve had over the years. However when asking the liver doctors they say my liver results are not too bad and my biopsy 10 years ago showed only mild inflamation. All good but no suggestions of why I might have this problem or what I could do to solve it.
I got it bad, scratch fever
Life may be a bitch
But that’s not an excuse
For my eleven-year itch
Treatment-wise I am now on a sedative type of drug – Phenegran – to help me sleep and this sometimes keeps the itchiness down to a more tolerable level. However, having had my dose earlier this evening and having already taken my pain-killers for tonight, the itchy buggers have been fairly active during my writing this post. Inspiring little blighters.
(Mis-quotes all my own)
0 thoughts on “Ichabod is itchy …”
Hi RozI have suffered with this on and off most usually when my Ferritin is very low i also get restless legs at the same time, always at night.I also get very itchy when I take certain pain killers, Co-proxamol, Dihydrocodeine, or any other pain killer with an opium derived content.Have you tried an anti-Hystamine such as cetirizine hydrochloride, brand name Zyrtec. Zyrtec is very expensive so buy the generic version just ask for cetirizine hydrochloride you can find it in Sainsburys. Its non sedating and is ok on the liver. I suggest this just to rule out an alergy being the cause.
Hi Roz,At night, I've found nothing that beats sleeping tablets. No creams, antihystamines or other alternative medicines :)Thanks again for a great blog.Stuart
Itching just reading this! Sorry, no solutions…Bx
Thanks to all commentators.Mcleod thanks for your sugestions. I have tried anti-histamines for the formication and they didn't do an awful lot. I am currently taking iron supplements and have been for the last few months so hopefully my Ferritin levels will be normalising a little and mebbe this will help both the crawling and the restless legs.Stuart – hello. I do take a sedative type of sleeping pill and this does help sometimes with the formication. I also recently have started taking co-codomol at night for my joint pain and the combination of the two leads to a undisturbed night's sleep on all but the most exhausted of nights.xxx
I am in my 23rd week of 48 with Pegasus interferon hep c treatment.Not only does my scalp itch constantly, i find when I do result to allowing myself to scratch the itch , it become hot, inflamed, burning tightness that aches and hurts worse than the itching sensation. It feels as if the hair on my scalp, and more so the back of my scalp, feels as if my hair is being tied back at the nape of my neck….with too tight a ponytail. I also have two large bumps on the right and left sides of my rear neck hairline. I agree with the sleeping pill before bed being the best solution at night, but during the day I don't like the loopy feeling it or antihistamines give me. I also have broken out in dry skin flaky itchy patches on elbows, knees and every here and there whenever all over my body. You are not aLOne!